Missouri, 2021Winter Weather in Missouri, February 9 to 10, 2021
February 9 to 10, 2021 · NWS SGF · 16 events in 15 counties and zones
Patchy freezing rain, freezing drizzle, and some sleet occurred over parts of the region from the evening of the 9th into the morning of the 10th. 20 inches.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Patchy freezing rain, freezing drizzle, and some sleet occurred over parts of the region from the evening of the 9th into the morning of the 10th. While liquid amounts were light, flat ice accumulations were generally 0.10 to 0.20 inches. Schools remained closed across the region, with roads being very icy and hazardous which led to numerous accidents and one fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 9, 5:37 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Feb 9, 5:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
537 PM CST Tue Feb 9 2021
...00Z Aviation Discussion Update...
.SHORT TERM...(This evening through Wednesday)
Issued at 156 PM CST Tue Feb 9 2021
Today has been relatively quiet with some light flurries and light
fog, but measurable precip to move in this evening. Precip type
over the southern CWA will be freezing drizzle, with light snow
expected across the northern CWA. The areas between will be tricky
since precip type will be determined by the exact extent of the
shallow cold layer. Overall expect a transition from freezing
drizzle south to light snow north. Tonight will see greater
coverage, with all areas expected to see precip, but Wednesday
will see precipitation mainly along and south of the I-44
corridor. Snow will be light with a dusting to maybe up to a half
inch expected through tonight, which shouldn't create too much of
a hazard. Through Wednesday...freezing drizzle accumulations will
be a glaze to 0.05" in areas covered by the Winter Weather
Advisory north of I-44, with around a tenth to two tenths
(greatest far SE CWA) south of I-44. Definitely worth noting that
these amounts are flat ice accumulations and that radial ice
accumulations will be much lower. As a result, power outages and
tree damage are not expected so opted against upgrading the watch
to a warning. Icy roads and walkways will be the primary hazards
in the advisory areas. Another item worth noting is that some of
the precip over the far southeast could be sleet Wednesday
afternoon, reducing ice accumulations as a result.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 156 PM CST Tue Feb 9 2021
Precip, mostly expected to be freezing drizzle, but with some
sleet potential, will continue over mainly the southeastern and
far southern CWA into early Thursday. Additional freezing drizzle
amounts of a glaze to a tenth of an inch are possible, mainly over
the far southeast. Again, this is a flat ice forecast, radial
accumulations will be very light.
Attention then turns to late in the week into early next week as
the peak of the cold air moves through. The coldest night is
expected to be Saturday night with lows forecast to be -8F north
to 1F south. Resulting wind chills Saturday night and Sunday
morning are forecast to be around -20F. Sunday is forecast to be
the coldest day with highs in the single digits north to teens
south. Still some uncertainty in the extent of the cold, but there
is high confidence in wind chills below zero. Gradual warming is
expected next week, but the best estimates at this time indicate
highs staying below freezing until Wednesday or Thursday and lows
under 20F until next weekend.
There will be potential for snow late this week into early next,
but details are highly uncertain given significant model spread in
the track of energy and resulting precip. Stay tuned.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 535 PM CST Tue Feb 9 2021
MVFR ceilings at KJLN will drop to IFR later this evening, with
overcast IFR ceilings expected across much of the region through
tomorrow morning. The SGF atmospheric sounding denotes a cold, shallow
layer of moisture near the surface below a strong inversion. This
layer is just deep enough to bring some light freezing drizzle and
light snow chances to the area tonight into Wednesday. Some LIFR
flight conditions and reduction in visibility will be possible
wherever this precipitation occurs, especially tonight. Icing will
also be of concern given the freezing drizzle potential.
Winds remain out of the northeast at around 6 to 10 knots
throughout the TAF period.
&&
.CLIMATE...
Issued at 1140 AM CST Tue Feb 9 2021
An extended cold stretch of weather is expected over the next
week. Additionally, the 6-10 and 8-14 day outlooks from CPC depict
significant chances for colder than normal temperatures through
most of the remainder of the month. This cold stretch will be
thanks to strong cross polar flow noted on Wave 5 Charts and a
very strongly (nearly 4 standard Deviations) negative Arctic
Oscillation.
By this weekend, the forecast is for record breaking cold
temperatures to impact much of the Ozarks as an arctic airmass
slides nearly overhead of the region.
Below are the record minimum high and low temperatures for
Friday-Sunday:
Springfield Joplin West Plains Vichy/Rolla
LoMax / Low LoMax / Low LoMax / Low LoMax / Low
Sat 4(1905)/ 11(1905)/ 27(2008)/ 22(1899)/
13th -22(1905) -21(1905) 2(1988) -19(1899)
Sun 22(1936)/ 25(2007)/ 29(2007)/ 21(2007)/
14th 0(1905) 2(1905) 8(2020) 4(2020)
Mon 17(1900)/ 22(2007)/ 24(2010)/ 19(2007)/
15th -5(1905) -6(1905) 6(1958) 0(1958)
In addition to the cold temperatures, Winds are forecast to
produce wind chill values as low as -20 degrees by Sunday. This is
near the criteria for Wind Chill Warning (-25 degrees). If this
were to be realized it would be the first Wind Chill Warning
issued by the office since January of 2018.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until 6 AM CST Thursday for MOZ077-
079>083-088>098-101>106.
KS...Winter Weather Advisory until 6 AM CST Thursday for KSZ097-101.
&&
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Rothstein
CLIMATE...HatchHazardous weather outlook, Feb 9, 2:56 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
256 PM CST Tue Feb 9 2021
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
256 PM CST Tue Feb 9 2021
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon through Wednesday.
Weather hazards expected...
Limited excessive cold risk.
Elevated ice accumulation risk.
Limited snow and sleet risk.
DISCUSSION...
Another round of wintry precipitation is expected this evening
into Wednesday. Up to a tenth of an inch of ice is possible in
the Winter Weather Advisory, with higher amounts up to two tenths
of an inch are possible over far south central missouri. Light
snow or sleet will mix with freezing drizzle at times across
northern portions of the area. The greatest snow accumulations, up
to a half inch, will be possible across central Missouri.
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday.
Additional wintry precipitation chances continue Wednesday night
into early Thursday. Snow chances exist by this weekend.
Unseasonable cold is expected for several days with the coldest
temperatures late this week through the weekend. Low temperatures
in the single digits to teens are expected Thursday and Friday
nights. Low temperatures near or below zero are possible Saturday
night. Wind chill values will be well below zero at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Titus
In the hours before
Local storm report, Feb 9, 1:03 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 PM CST TUE FEB 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM FREEZING RAIN 2 NNW VICHY 38.13N 91.77W
02/08/2021 M0.17 INCH MARIES MO ASOS
UPDATES PREVIOUS FREEZING RAIN REPORT FROM 2
NNW VICHY. EVENT TOTAL FOR VICHY ROLLA
AIRPORT ASOS REPORTED 0.17 INCH OF FLAT ICE
FROM 1PM TO 11:53 PM.
&&Local storm report, Feb 9, 1:13 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 PM CST TUE FEB 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM FREEZING RAIN 1 NE POMONA 36.88N 91.90W
02/08/2021 M0.21 INCH HOWELL MO ASOS
EVENT TOTAL OF 0.21 INCH OF FLAT ICE
MEASURED AT THE WEST PLAINS ASOS. BETWEEN
4PM AND 1030 PM.
&&Winter Weather, Barry
- When
- February 9, 7:00 PM CST to February 10, 12:00 PM CST
- Where
- Barry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.710, -93.829 (the zone’s center; the record gives no point)
Freezing rain that began during the evening of the 9th continuing into the 10th measured 0.08 liquid precipitation, resulted in a glaze of ice at the Cassville Ranger Station.
Winter Weather, Jasper
- When
- February 9, 7:00 PM CST to February 10, 12:00 PM CST
- Where
- Jasper forecast zone
- Reported by
- ASOS
- Coordinates
- 37.204, -94.341 (the zone’s center; the record gives no point)
Freezing rain that began during the evening of the 9th continuing into the 10th measured 0.17 flat ice accumulation at the Joplin airport and resulted in a glaze of ice on area roadways.
Winter Weather, McDonald
- When
- February 9, 7:00 PM CST to February 10, 12:00 PM CST
- Where
- McDonald forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.629, -94.348 (the zone’s center; the record gives no point)
Freezing rain that began during the evening of the 9th continuing into the 10th measured 0.06 liquid precipitation at the Anderson Cooperative Weather Observer and resulted in a glaze of ice on area roadways.
Winter Weather, Lawrence
- When
- February 9, 7:00 PM CST to February 10, 12:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
Freezing rain that began during the evening of the 9th continuing into the 10th measured 0.03 liquid precipitation at the Monett Cooperative Weather Observer and resulted in a glaze of ice on area roadways.
Winter Weather, Barry
- When
- February 10, 12:00 AM CST to 12:00 PM CST
- Where
- Barry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.710, -93.829 (the zone’s center; the record gives no point)
Freezing drizzle that fell overnight measured 0.02 liquid precipitation at the Montauk State Park Cooperative Weather Observer and resulted in a glaze of ice on area roadways.
Winter Weather, Polk
- When
- February 10, 12:00 AM CST to 4:00 PM CST
- Where
- Polk forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.617, -93.400 (the zone’s center; the record gives no point)
Light freezing rain resulted in a glaze of ice on area roadways causing accidents, resulting in one indirect fatality.
Winter Weather, Greene
- When
- February 10, 12:00 AM CST to 12:00 PM CST
- Where
- Greene forecast zone
- Reported by
- ASOS
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
Freezing rain fell overnight leading to a glaze of ice on area roadways and accidents. The ASOS at the Springfield Airport measured 0.21 inches of flat ice accumulation.
Winter Weather, Dallas
- When
- February 10, 12:00 AM CST to 12:00 PM CST
- Where
- Dallas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.680, -93.024 (the zone’s center; the record gives no point)
Light freezing rain fell overnight leaving a glaze on area roadways leading to accidents. The Buffalo Cooperative Weather Observer measured 0.05 liquid precipitation.
Winter Weather, Webster
- When
- February 10, 12:00 AM CST to 12:00 PM CST
- Where
- Webster forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.281, -92.876 (the zone’s center; the record gives no point)
Light freezing rain fell overnight resulting in a glaze of ice causing accidents. The Marshfield Cooperative Weather Observer measured 0.02 liquid precipitation.
Winter Weather, Wright
- When
- February 10, 12:00 AM CST to 12:00 PM CST
- Where
- Wright forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.270, -92.469 (the zone’s center; the record gives no point)
A wintry mix of light freezing rain and sleet was measured at 0.08 of liquid precipitation that fell overnight measured 0.08 at the Mansfield Cooperative Weather Observer. The observer also recorded a glaze of ice.
Winter Weather, Maries
- When
- February 10, 12:00 AM CST to 12:00 PM CST
- Where
- Maries forecast zone
- Reported by
- ASOS
- Coordinates
- 38.162, -91.925 (the zone’s center; the record gives no point)
Light freezing rain fell overnight resulting in a 0.11 flat ice accumulation by the ASOS at the Rolla Vichy airport.
Winter Weather, Phelps
- When
- February 10, 12:00 AM CST to 12:00 PM CST
- Where
- Phelps forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.877, -91.792 (the zone’s center; the record gives no point)
Freezing drizzle fell overnight. While only 0.01 inches of liquid precipitation was measured by the Rolla Cooperative Weather Observer, they also recorded a glaze on roadways.
Winter Weather, Texas
- When
- February 10, 12:00 AM CST to 6:00 PM CST
- Where
- Texas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.317, -91.965 (the zone’s center; the record gives no point)
Freezing rain and sleet resulted in 0.03 inches of liquid precipitation were recorded by the Cooperative Weather Observer in Licking.
Winter Weather, Howell
- When
- February 10, 12:00 AM CST to 6:00 PM CST
- Where
- Howell forecast zone
- Reported by
- ASOS
- Coordinates
- 36.774, -91.886 (the zone’s center; the record gives no point)
The West Plains ASOS measured 0.10 inches of flat ice accumulation from light freezing rain and drizzle.
Winter Weather, Shannon
- When
- February 10, 12:00 AM CST to 6:00 PM CST
- Where
- Shannon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.157, -91.400 (the zone’s center; the record gives no point)
The Cooperative Weather Observer in Round Spring recorded 0.10 inches of liquid precipitation, including some sleet.
Winter Weather, Pulaski
- When
- February 10, 12:00 AM CST to 6:00 PM CST
- Where
- Pulaski forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.825, -92.208 (the zone’s center; the record gives no point)
The Cooperative Weather Observer in Waynesville recorded 0.02 inches of liquid precipitation caused a glaze of ice.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Texas, February 9 to 11, 202113 deaths · 103 injured · $2.9 million · 15 events
- Winter Weather in Texas, February 9 to 13, 20211 death · $60,000 · 24 events
- Lightning Strike in Alabama, February 9, 2021$150,000 · 1 event
- Flood and Lightning Strike in Florida, February 9, 2021$50,000 · 2 events
- High Surf in Hawaii, February 9, 202111 events
- Winter Storm in Arkansas, February 9 to 11, 20216 events
- Heavy Snow and Winter Weather in Ohio, February 9, 20215 events
- Winter Weather in New York, February 9, 20214 events
- Winter Weather in Pennsylvania, February 9, 20214 events
- Hail in Florida, February 9, 20210.88 in hail · 4 events
- Extreme Cold and Freezing Fog in Oklahoma, February 9 to 15, 20214 events
- Winter Weather in New Jersey, February 9, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946256, 946271, 946272, 946274, 946273, 946277, 946278, 946279, 946285, 946287, 946288, 946289, 946292, 946295, 946299, 946302.